Alert archive / Indiana / Tornado Warnings in 1997
Tornado Warning 22, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Aug 18, 1997, 1:20 PM CDT for Vanderburgh County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 1997, 1:20 PM CDT (18:20 UTC)
- Expired
- Aug 18, 1997, 2:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Vanderburgh County, IN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 181823 RRA TORPAH INC163-181900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 120 PM CDT MON AUG 18 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 200 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST INDIANA ...VANDERBURGH COUNTY AT 120 PM CDT...A SPOTTER REPORTED A TORNADO BRIEFLY TOUCHED DOWN NEAR SOUTHERN INDIANA UNIVERSITY. THE STORM WAS MOVING NEAR DOWNTOWN EVANSVIL .NUMEROUS FUNNEL CLOUDS HAVE BEEN REPORTED ALSO. TAKE COVER IF YOU LIVE IN OR NEAR THE PATH OF THIS TORNADO. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURD.Y FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. PGW &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 18, 1:15 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 18, 1:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT MON AUG 18 1997 14/17Z SURFACE ANALYSIS SHOWED A NEARLY STATIONARY FRONT ACROSS AR AND INTO NORTHERN GULF STATES. AREA RADAR SUMMARY SHOWED LINE OF CONVECTION FORMING IN THIS AREA. ALSO...18/12Z 850MB ANALYSIS SUPPORTS SFC FRONT IN THIS GENERAL LOCATION. VISIBLE SATELLITE...SFC OBS & NEPHANALYSIS SHOWED EXTENSIVE CLOUDS NORTH & WEST OF FORECAST AREA (FA) WITH CU/SC FILLING IN CLR AREA ACROSS W KY. FORECAST ISSUE TO ADDRESS WILL POPS AND TIMING OF POPS. 18/12Z FWC RUN HAS JUMPED POPS FOR TUESDAY INTO LIKELY CATEGORY FOR ENTIRE FA. APPEARS REASONABLE WITH CURRENT CONVECTION ASSOCIATED WITH FRONT TO THE SOUTH. BETTER UPPER LEVEL FEATURES COME IN PHASE WITH SURFACE SYSTEM ON TUESDAY. MODELS SIMILAR IN FLATTENING UPPER RIDGE WITH SHORT WAVE TROF. LOW LEVEL MOISTURE (+15 850 DWPT) POISED TO MOVE AGRESSIVELY INTO FA. LIKE CATEGORICAL POPS FOR MOST OF SEMO ON TUESDAY WITH LIKELY ELSHWERHE. CURRENT CHANCE POPS FOR SEMO ALL THATS NEEDED OVERNIGHT... WITH FRONT HANGING SOUTH OF FA. GENERALLY LIKE LOW TEMPS IN THE 65 TO 70 RANGE FOR FA. THIS IS A TAD WARMER THAN ADVERTISED GUIDANCE TEMPS. BELIVE EXTENSIVE CLOUD COVER WILL LIMIT DIURNAL TEMP SWING. FWC VALUES IN LOW TO MID 80S FOR TUESDAY HIGHS LOOK GOOD...AS MOST OF FA WILL BE ON NORTH SIDE OF WARM FRONT FOR BETTER PART/ALL OF THE DAY. TEMPS SHOULD BE ABOUT LIKE TODAY. FOR PLACES ON WARM SIDE OF FRONT...EXPECT ABUNDANT CLOUD COVER TO LIMIT RISE PAST MID 80S. PAUL W
In the hours before
Special weather statement, Aug 18, 11:15 AM CDT, 2 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191200- THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM TUESDAY NATIONAL WEATHER SERVICE PADUCAH KY 1115 AM CDT MON AUG 18 1997 THERE WILL BE A CHANCE OF THUNDERSTORMS IN SOUTHEAST MISSOURI LATE TONIGHT. A NEARLY STATIONARY FRONT IN NORTHERN ARKANSAS WILL PUSH NORTH TONIGHT INTO SOUTHEAST MISSOURI. THIS FRONT WILL PROVIDE THE FOCUS FOR STORM DEVELOPMENT...AS MORE UNSTABLE AIR MOVES INTO THE AREA. THE BEST UPPER LEVEL WIND AND TEMPERATURE PROFILES WILL STAY IN THE CENTRAL PLAINS...LIMITING THE STORM THREAT TONIGHT ACROSS SOUTHEAST MISSOURI. ANY ISOLATED STORMS THAT DO DEVELOP WOULD MOVE TO THE EAST 15 MPH. THE MOST IMPORTANT WEATHER ASSOCIATED WITH ANY SLOW MOVING STORMS WOULD BE HEAVY RAIN. OTHERWISE...NO SEVERE WEATHER IS EXPECTED AND SPOTTER ACTIVATION IS NOT ANTICPATED OVERNIGHT. HOWEVER...TUESDAY LOOKS LIKE A MORE LIKELY DAY FOR STORMS ACROSS THE LOWER OHIO AND MID MISSISSIPPI RIVER VALLEY. PGW
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:23 PM CDT | Tornado Warning | PAH | Posey | 37 min |
Nearby
Tornado Warnings in Indiana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.